MAUDE Adverse Event Report: STRYKER GMBH SELF-DRILLING HALF PIN APEX Ø 3MM, 80 X 15MM; PIN, FIXATION, THREADED

STRYKER GMBH SELF-DRILLING HALF PIN APEX Ø 3MM, 80 X 15MM; PIN, FIXATION, THREADED
Catalog Number 50382080S
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/29/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
During surgery, the tip of the pin broke when the surgeon was inserting it to the patient.The tip of the pin is remained to the patient.
 
Additional Manufacturer Narrative
The reported event that the self-drilling half pin apex ø 3mm, 80 x 15mm broke during surgery could be confirmed.The x-ray provided confirmed that the tip of the pin remained in the patient humerus.Additionally, the device inspection revealed that the pin is bend and broken.The breakage surface is consistent with a breakage due to torsional overload of the device.Based on the investigation, the root cause was determined to be user related.The failure was caused by the selection of the wrong pin size.It is recommended by the operative technique to use a 4 or 5 mm pin in the humerus.In the present event a 3 mm pin was used, which is a clear contradiction of the instructions given.As the humerus is a stronger bone than the forearm, it will create a higher resistance to pin insertion and so, to prevent events like the present one, a higher diameter pin must be selected.Note, as stated in the operative technique (apex-st-1 en apex pins op tech): ¿as a guideline one might use the following diameters: ¿ forearm: 3mm (distal) and 4mm (proximal) apex pins ¿ humerus: 5mm apex pins, 4mm in distal fragments ¿ femur and pelvis: 5mm apex pins throughout the entire bone ¿ tibia: 5mm apex pins ¿ ankle: 5mm or 5mm transverse apex pins¿ [original statements].A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material or manufacturing related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
SELF-DRILLING HALF PIN APEX Ø 3MM, 80 X 15MM
Common Device Name
PIN, FIXATION, THREADED
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key6185331
Report Number0008031020-2016-00605
Device Sequence Number16498488
Product Code JDW
UDI-Device Identifier04546540435392
UDI-Public(01)04546540435392(17)210228(10)V06393
Combination Product (Y/N)N
PMA/510(K) Number
K001886
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2021
Device Catalogue Number50382080S
Device Lot NumberV06393
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/16/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/29/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/19/2016
Supplement Report FDA Received Date01/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age44 YR